Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 160, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2021, 11:10 PM CDT for Jones County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2021, 11:10 PM CDT (04:10 UTC)
- Expired
- Aug 30, 2021, 11:35 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 9:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.7
The text
As transmitted.
175
WUUS53 KABR 310410
SVRABR
SDC075-310445-
/O.NEW.KABR.SV.W.0160.210831T0410Z-210831T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1110 PM CDT Mon Aug 30 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
North central Jones County in central South Dakota...
* Until 1145 PM CDT.
* At 1109 PM CDT, a severe thunderstorm was located 8 miles southeast
of Van Metre, or 15 miles north of Murdo, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Jones County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4410 10078 4417 10072 4417 10056 4411 10052
4402 10063
TIME...MOT...LOC 0409Z 136DEG 4KT 4410 10065
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lueck1 follow-up statement
986
WWUS53 KABR 310435
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1135 PM CDT Mon Aug 30 2021
SDC075-310444-
/O.CAN.KABR.SV.W.0160.000000T0000Z-210831T0445Z/
Jones SD-
1135 PM CDT Mon Aug 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JONES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central South Dakota.
LAT...LON 4410 10078 4417 10072 4417 10056 4411 10052
4402 10063
TIME...MOT...LOC 0432Z 136DEG 4KT 4412 10068
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:26 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 30, 6:26 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 626 PM CDT Mon Aug 30 2021 .UPDATE... Issued at 622 PM CDT Mon Aug 30 2021 Continuing to monitor the ongoing storms near the north central SD border this evening. Also keeping an eye on any chances for storms farther south as the llj develops later this evening. For now, the forecast remains on track with no major changes planned. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 218 PM CDT Mon Aug 30 2021 Current flat westerly flow aloft will give way to rising heights as we head toward mid-week. For tonight, s/w over MT will continue to advect into and across ND. Thus, WAA pattern will continue with moderate LLJ up through the central part of SD. Increasing heat and instability this afternoon will lead to a chance for convection this evening and overnight, especially west of the James valley. Given moderate MLCAPE/moderate deep layer shear and steep mid-level lapse rates, a few severe storms look possible. Unfortunately, the CAMS are offering various solutions as to the evolution of convection this evening over the Missouri valley. Thus, PoP confidence isn't particularly high over this region. Also, during the evening an H5 speed max enters the western border area of NE/SD. This energy may well lead to an MCS that starts over southern SD, and then cruises southeast overnight into NE/IA. There is fair agreement among the CAMS that this will occur, thus leading to higher forecaster confidence. At this point Tuesday and Tuesday night appear dry as mid-level ridge builds over the forecast area. Temperatures over the short range will favor near average for the time of year. .LONG TERM...(Wednesday through Monday) Issued at 218 PM CDT Mon Aug 30 2021 The main challenge in this period continues to be storm chances going into late Wednesday through Thursday. An upper ridge is expected to still be overhead as we begin on Wednesday. This should give most of our CWA a dry but warm and humid day. An upper trough will be digging into the Pac NW during the day. Shortwave trough energy is progged to ride up the backside of the upper ridge northeastward into our region by the end of the day. At the sfc, lee side troughing will be working into the western Dakotas during the daytime. Sfc Td's are expected to be pushing into the upper 60s to around 70 degrees by afternoon. With instability increasing by late in the day, potential for low-level jet development and a resultant warm-air advection pattern should lead to a good chance for showers and thunderstorms going into Wednesday night and Thursday. One limiting factor that will have to be watched could be the strength of a developing cap over portions of the region. A cold front is progged to push through the region by the end of the day Thursday going into Friday. Most of the area should be drier on Friday, but additional weaker waves moving through the region this upcoming weekend could lead to additional chances for more shower activity. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 622 PM CDT Mon Aug 30 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the period except in the vicinity of any thunderstorms. Coverage is still uncertain enough that any mention of VCTS was left out of tafs. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...Vipond AVIATION...Wise
Hazardous weather outlook, Aug 30, 3:02 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 302 PM CDT Mon Aug 30 2021 MNZ039-046-SDZ006>008-011-018>023-312015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 302 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible tonight, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-033>037-045-048-051-312015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 302 PM CDT Mon Aug 30 2021 /202 PM MDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and tonight. There is a slight risk of severe weather with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Good chances of thunderstorms are expected Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 20 min |
| Aug 30, 11:46 PM CDT | Areal Flood Warning | ABR | Lyman | 37 min |
| Aug 31, 12:14 AM CDT | Flash Flood Warning | ABR | Lyman | 6 hr |
| Aug 31, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.